October  2016, 36(10): 5555-5578. doi: 10.3934/dcds.2016044

Deterministically driven random walks in a random environment on $\mathbb{Z}$

1. 

The Department of Mathematics, Faculty of Engineering and Physical Sciences, University of Surrey, Guildford, GU2 7XH, United Kingdom

Received  October 2015 Revised  February 2016 Published  July 2016

We introduce the concept of a deterministic walk in a deterministic environment on a state space $S$ (DWDE), focusing on the case where $S$ is countable. For the deterministic walk in a fixed environment we establish properties analogous to those found in Markov chain theory, but for systems that do not in general have the Markov property (in the stochastic process sense). In particular, we establish hypotheses ensuring that a DWDE on $\mathbb{Z}$ is either recurrent or transient. An immediate consequence of this result is that a symmetric DWDE on $\mathbb{Z}$ is recurrent. Moreover, in the transient case, we show that the probability that the DWDE diverges to $+ \infty$ is either 0 or 1. In certain cases we compute the direction of divergence in the transient case.
Citation: Colin Little. Deterministically driven random walks in a random environment on $\mathbb{Z}$. Discrete and Continuous Dynamical Systems, 2016, 36 (10) : 5555-5578. doi: 10.3934/dcds.2016044
References:
[1]

J. Aaronson, An Introduction to Infinite Ergodic Theory, American Mathematical Society, 1997. doi: 10.1090/surv/050.

[2]

J. Aaronson, M. Denker and M. Urbanski, Ergodic theory for Markov fibred systems and parabolic rational maps, Transactions of the American Mathematical Society, 337 (1993), 495-548. doi: 10.1090/S0002-9947-1993-1107025-2.

[3]

J. Aaronson and M. Denker, Local limit theorems for partial sums of stationary sequences generated by Gibbs-Markov maps, Stochastic Dynamics, 1 (2001), 193-237. doi: 10.1142/S0219493701000114.

[4]

E. Bolthausen and I. Goldsheid, Recurrence and transience of random walks in random environments on a strip, Communications in Mathematical Physics, 214 (2000), 429-447. doi: 10.1007/s002200000279.

[5]

J. Bremont, Behaviour of random walks on $\mathbbZ$ in a Gibbsian medium, C. R. Acad. Sci. Serie, 338 (2004), 895-898. doi: 10.1016/j.crma.2004.03.030.

[6]

L. A. Bunimovich, Y. G. Sinai and N. I. Chernov, Statistical properties of two-dimensional hyperbolic billiard, Uspekhi Mat. Nauk, 46 (1991), 43-92. doi: 10.1070/RM1991v046n04ABEH002827.

[7]

G. Cristadoro, M. Lenci and M. Seri, Recurrence for quenched random Lorentz tubes, Chaos, 20 (2010), 023115, 7 pp; erratum at Chaos, 20 (2010), 049903, 1 pp. doi: 10.1063/1.3405290.

[8]

G. Cristadoro, M. Degli Esposti, M. Lenci and M. Seri, Recurrence and higher ergodic properties for quenched random Lorentz tubes in dimension bigger than two, Journal of Statistical Physics, 144 (2011), 124-138. doi: 10.1007/s10955-011-0244-5.

[9]

D. Dolgopyat and L. Koralov, Motion in a random force field, Nonlinearity, 22 (2009), 187-211. doi: 10.1088/0951-7715/22/1/010.

[10]

D. Dolgopyat, D. Szász and T. Varjú, Limit Theorems for Locally Perturbed Lorentz processes, Duke Math. J., 148 (2009), 459-499. doi: 10.1215/00127094-2009-031.

[11]

H. Kesten, M. V. Koslov and F. Spitzer, A limit law for random walk in a random environment, Compositio Mathematica, 30 (1975), 145-168.

[12]

E. Key, Recurrence and transience criteria for random walk in a random environment, Annals of Probability, 12 (1984), 529-560. doi: 10.1214/aop/1176993304.

[13]

M. V. Koslov, A random walk on a line with stochastic structure, Theory of Probability and its Applications, 18 (1973), 406-408.

[14]

M. Lenci and S. Troubetzkoy, Infinite-horizon Lorentz tubes and gases: Recurrence and ergodic properties, Physica D: Nonlinear Phenomena, 240 (2011), 1510-1515. doi: 10.1016/j.physd.2011.06.020.

[15]

C. Little, Deterministically Driven Random Walks in Random Environment, Ph.D thesis, University of Surrey, 2013.

[16]

C. Little, Deterministically driven random walks on a finite state space, Dynamical Systems: An International Journal, 30 (2015), 200-207. doi: 10.1080/14689367.2014.993926.

[17]

I. Melbourne and M. Nicol, Almost sure invariance principle for nonuniformly hyperbolic systems, Communications in Mathematical Physics, 260 (2005), 131-146. doi: 10.1007/s00220-005-1407-5.

[18]

I. Melbourne and M. Nicol, A vector-valued almost sure invariance principle for hyperbolic dynamical systems, Annals of Probability, 37 (2009), 478-505. doi: 10.1214/08-AOP410.

[19]

T. Simula and M. Stenlund, Deterministic walks in quenched random environments of chaotic map, Journal of Physics A: Mathematical and Theoretical, 42 (2009), 245101 (14 pp). doi: 10.1088/1751-8113/42/24/245101.

[20]

Ya. G. Sinai, Dynamical systems with elastic reflections: Ergodic properties of dispersing billiards, Russian Mathematical Surveys, 25 (1970), 141-192.

[21]

Ya. G. Sinai, Limit behaviour of one-dimensional random walks in random environments, Theory of Probability and its Applications, 27 (1982), 247-258.

[22]

F. Solomon, Random walks in a random environment, Annals of Probability, 3 (1975), 1-31. doi: 10.1214/aop/1176996444.

[23]

M. Stenlund, A vector-valued almost sure invariance principle for Sinai billiards with random scatterers, Comm. Math. Phys., 325 (2014), 879-916, http://arxiv.org/abs/1210.0902. doi: 10.1007/s00220-013-1870-3.

[24]

A. S. Sznitman, Topics in random walks in random environment, in School and Conference on Probability Theory, ICTP Lecture Notes Series, Trieste, 17 (2004), 203-266.

[25]

O. Zeitouni, Random walks in random environment, in XXXI Summer School in Probability, St. Flour (2001). Lecture Notes in Mathematics, Springer, Berlin Heidelberg New York. 1837 (2004) 189-312. doi: 10.1007/978-3-540-39874-5_2.

show all references

References:
[1]

J. Aaronson, An Introduction to Infinite Ergodic Theory, American Mathematical Society, 1997. doi: 10.1090/surv/050.

[2]

J. Aaronson, M. Denker and M. Urbanski, Ergodic theory for Markov fibred systems and parabolic rational maps, Transactions of the American Mathematical Society, 337 (1993), 495-548. doi: 10.1090/S0002-9947-1993-1107025-2.

[3]

J. Aaronson and M. Denker, Local limit theorems for partial sums of stationary sequences generated by Gibbs-Markov maps, Stochastic Dynamics, 1 (2001), 193-237. doi: 10.1142/S0219493701000114.

[4]

E. Bolthausen and I. Goldsheid, Recurrence and transience of random walks in random environments on a strip, Communications in Mathematical Physics, 214 (2000), 429-447. doi: 10.1007/s002200000279.

[5]

J. Bremont, Behaviour of random walks on $\mathbbZ$ in a Gibbsian medium, C. R. Acad. Sci. Serie, 338 (2004), 895-898. doi: 10.1016/j.crma.2004.03.030.

[6]

L. A. Bunimovich, Y. G. Sinai and N. I. Chernov, Statistical properties of two-dimensional hyperbolic billiard, Uspekhi Mat. Nauk, 46 (1991), 43-92. doi: 10.1070/RM1991v046n04ABEH002827.

[7]

G. Cristadoro, M. Lenci and M. Seri, Recurrence for quenched random Lorentz tubes, Chaos, 20 (2010), 023115, 7 pp; erratum at Chaos, 20 (2010), 049903, 1 pp. doi: 10.1063/1.3405290.

[8]

G. Cristadoro, M. Degli Esposti, M. Lenci and M. Seri, Recurrence and higher ergodic properties for quenched random Lorentz tubes in dimension bigger than two, Journal of Statistical Physics, 144 (2011), 124-138. doi: 10.1007/s10955-011-0244-5.

[9]

D. Dolgopyat and L. Koralov, Motion in a random force field, Nonlinearity, 22 (2009), 187-211. doi: 10.1088/0951-7715/22/1/010.

[10]

D. Dolgopyat, D. Szász and T. Varjú, Limit Theorems for Locally Perturbed Lorentz processes, Duke Math. J., 148 (2009), 459-499. doi: 10.1215/00127094-2009-031.

[11]

H. Kesten, M. V. Koslov and F. Spitzer, A limit law for random walk in a random environment, Compositio Mathematica, 30 (1975), 145-168.

[12]

E. Key, Recurrence and transience criteria for random walk in a random environment, Annals of Probability, 12 (1984), 529-560. doi: 10.1214/aop/1176993304.

[13]

M. V. Koslov, A random walk on a line with stochastic structure, Theory of Probability and its Applications, 18 (1973), 406-408.

[14]

M. Lenci and S. Troubetzkoy, Infinite-horizon Lorentz tubes and gases: Recurrence and ergodic properties, Physica D: Nonlinear Phenomena, 240 (2011), 1510-1515. doi: 10.1016/j.physd.2011.06.020.

[15]

C. Little, Deterministically Driven Random Walks in Random Environment, Ph.D thesis, University of Surrey, 2013.

[16]

C. Little, Deterministically driven random walks on a finite state space, Dynamical Systems: An International Journal, 30 (2015), 200-207. doi: 10.1080/14689367.2014.993926.

[17]

I. Melbourne and M. Nicol, Almost sure invariance principle for nonuniformly hyperbolic systems, Communications in Mathematical Physics, 260 (2005), 131-146. doi: 10.1007/s00220-005-1407-5.

[18]

I. Melbourne and M. Nicol, A vector-valued almost sure invariance principle for hyperbolic dynamical systems, Annals of Probability, 37 (2009), 478-505. doi: 10.1214/08-AOP410.

[19]

T. Simula and M. Stenlund, Deterministic walks in quenched random environments of chaotic map, Journal of Physics A: Mathematical and Theoretical, 42 (2009), 245101 (14 pp). doi: 10.1088/1751-8113/42/24/245101.

[20]

Ya. G. Sinai, Dynamical systems with elastic reflections: Ergodic properties of dispersing billiards, Russian Mathematical Surveys, 25 (1970), 141-192.

[21]

Ya. G. Sinai, Limit behaviour of one-dimensional random walks in random environments, Theory of Probability and its Applications, 27 (1982), 247-258.

[22]

F. Solomon, Random walks in a random environment, Annals of Probability, 3 (1975), 1-31. doi: 10.1214/aop/1176996444.

[23]

M. Stenlund, A vector-valued almost sure invariance principle for Sinai billiards with random scatterers, Comm. Math. Phys., 325 (2014), 879-916, http://arxiv.org/abs/1210.0902. doi: 10.1007/s00220-013-1870-3.

[24]

A. S. Sznitman, Topics in random walks in random environment, in School and Conference on Probability Theory, ICTP Lecture Notes Series, Trieste, 17 (2004), 203-266.

[25]

O. Zeitouni, Random walks in random environment, in XXXI Summer School in Probability, St. Flour (2001). Lecture Notes in Mathematics, Springer, Berlin Heidelberg New York. 1837 (2004) 189-312. doi: 10.1007/978-3-540-39874-5_2.

[1]

Maxim Sølund Kirsebom. Extreme value theory for random walks on homogeneous spaces. Discrete and Continuous Dynamical Systems, 2014, 34 (11) : 4689-4717. doi: 10.3934/dcds.2014.34.4689

[2]

Jan Lorenz, Stefano Battiston. Systemic risk in a network fragility model analyzed with probability density evolution of persistent random walks. Networks and Heterogeneous Media, 2008, 3 (2) : 185-200. doi: 10.3934/nhm.2008.3.185

[3]

Carey Caginalp. A survey of results on conservation laws with deterministic and random initial data. Discrete and Continuous Dynamical Systems - B, 2018, 23 (6) : 2043-2069. doi: 10.3934/dcdsb.2018225

[4]

Guang-hui Cai. Strong laws for weighted sums of i.i.d. random variables. Electronic Research Announcements, 2006, 12: 29-36.

[5]

Dong Han Kim, Bing Li. Zero-one law of Hausdorff dimensions of the recurrent sets. Discrete and Continuous Dynamical Systems, 2016, 36 (10) : 5477-5492. doi: 10.3934/dcds.2016041

[6]

Hongyun Peng, Lizhi Ruan, Changjiang Zhu. Convergence rates of zero diffusion limit on large amplitude solution to a conservation laws arising in chemotaxis. Kinetic and Related Models, 2012, 5 (3) : 563-581. doi: 10.3934/krm.2012.5.563

[7]

Michael Taylor. Random walks, random flows, and enhanced diffusivity in advection-diffusion equations. Discrete and Continuous Dynamical Systems - B, 2012, 17 (4) : 1261-1287. doi: 10.3934/dcdsb.2012.17.1261

[8]

Klaus Reiner Schenk-Hoppé. Random attractors--general properties, existence and applications to stochastic bifurcation theory. Discrete and Continuous Dynamical Systems, 1998, 4 (1) : 99-130. doi: 10.3934/dcds.1998.4.99

[9]

Jean-Pierre Conze, Y. Guivarc'h. Ergodicity of group actions and spectral gap, applications to random walks and Markov shifts. Discrete and Continuous Dynamical Systems, 2013, 33 (9) : 4239-4269. doi: 10.3934/dcds.2013.33.4239

[10]

Christina Knox, Amir Moradifam. Electrical networks with prescribed current and applications to random walks on graphs. Inverse Problems and Imaging, 2019, 13 (2) : 353-375. doi: 10.3934/ipi.2019018

[11]

Xiangxiang Huang, Xianping Guo, Jianping Peng. A probability criterion for zero-sum stochastic games. Journal of Dynamics and Games, 2017, 4 (4) : 369-383. doi: 10.3934/jdg.2017020

[12]

V. Chaumoître, M. Kupsa. k-limit laws of return and hitting times. Discrete and Continuous Dynamical Systems, 2006, 15 (1) : 73-86. doi: 10.3934/dcds.2006.15.73

[13]

Joshua A. McGinnis, J. Douglas Wright. Using random walks to establish wavelike behavior in a linear FPUT system with random coefficients. Discrete and Continuous Dynamical Systems - S, 2021  doi: 10.3934/dcdss.2021100

[14]

Theodore Papamarkou, Alexey Lindo, Eric B. Ford. Geometric adaptive Monte Carlo in random environment. Foundations of Data Science, 2021, 3 (2) : 201-224. doi: 10.3934/fods.2021014

[15]

Kumiko Hattori, Noriaki Ogo, Takafumi Otsuka. A family of self-avoiding random walks interpolating the loop-erased random walk and a self-avoiding walk on the Sierpiński gasket. Discrete and Continuous Dynamical Systems - S, 2017, 10 (2) : 289-311. doi: 10.3934/dcdss.2017014

[16]

Markus Musch, Ulrik Skre Fjordholm, Nils Henrik Risebro. Well-posedness theory for nonlinear scalar conservation laws on networks. Networks and Heterogeneous Media, 2022, 17 (1) : 101-128. doi: 10.3934/nhm.2021025

[17]

Fabien Durand, Alejandro Maass. A note on limit laws for minimal Cantor systems with infinite periodic spectrum. Discrete and Continuous Dynamical Systems, 2003, 9 (3) : 745-750. doi: 10.3934/dcds.2003.9.745

[18]

Juan C. Cortés, Sandra E. Delgadillo-Alemán, Roberto A. Kú-Carrillo, Rafael J. Villanueva. Probabilistic analysis of a class of impulsive linear random differential equations forced by stochastic processes admitting Karhunen-Loève expansions. Discrete and Continuous Dynamical Systems - S, 2022  doi: 10.3934/dcdss.2022079

[19]

Ludwig Arnold, Igor Chueshov. Cooperative random and stochastic differential equations. Discrete and Continuous Dynamical Systems, 2001, 7 (1) : 1-33. doi: 10.3934/dcds.2001.7.1

[20]

Xiangdong Du, Martin Ostoja-Starzewski. On the scaling from statistical to representative volume element in thermoelasticity of random materials. Networks and Heterogeneous Media, 2006, 1 (2) : 259-274. doi: 10.3934/nhm.2006.1.259

2021 Impact Factor: 1.588

Metrics

  • PDF downloads (198)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]